Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS Spokane, WA

July 23, 2019Pend Oreille County, Washington; Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2019, 9:53 PM PDT for Pend Oreille County, Washington; Bonner County, Boundary County, Idaho. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2019, 9:53 PM PDT (04:53 UTC)
Expired
Jul 23, 2019, 11:00 PM PDT
In force
67 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bonner County, ID, Boundary County, ID, Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 129 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:07 PM PDTTSTM WND DMG6 Nw Coolin, IDTREE FELL ON GARAGE AND APARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS56 KOTX 240453
SVROTX
IDC017-021-WAC051-240600-
/O.NEW.KOTX.SV.W.0010.190724T0453Z-190724T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
953 PM PDT Tue Jul 23 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bonner County in the Panhandle of Idaho...
  Boundary County in the Panhandle of Idaho...
  East central Pend Oreille County in northeastern Washington...

* Until 1100 PM PDT.

* At 953 PM PDT, severe thunderstorms were located along a line
  extending from 20 miles southwest of Nordman to near Priest River,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bonners Ferry, Moyie Springs, Nordman, Copeland, Beaver Creek
  Campground, Coolin, Porthill, Bead Lake Campground, South Skookum
  Lake Campground, Copper Creek Campground, Naples, Robinson Lake
  Campground, Meadow Creek Campground, Browns Lake Campground, Ruby
  and Meadow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4850 11606 4851 11642 4819 11700 4843 11742
      4900 11678 4899 11605
TIME...MOT...LOC 0453Z 224DEG 54KT 4849 11732 4825 11692 

HAIL...0.75IN
WIND...60MPH
 
$$

COTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:23 PM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 6:23 PM PDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
623 PM PDT Tue Jul 23 2019

.SYNOPSIS...
Expect showers and thunderstorms to increase overnight with strong
gusty winds as a cold front moves through the region. Temperatures
will return to near normal Wednesday as winds remain breezy.
Warmer and dry weather anticipated for the end of the work week,
followed by breezy and seasonal weather for the weekend and early
next week.

&&

.DISCUSSION...
Evening update: the thunderstorms are starting to develop. Thus
far most of them have been on the fringes of the forecast area,
with some of the stronger storms over northeast Oregon and earlier
coming off the Blues. The storms in northeast Oregon are on track
to start into the southeast CWA shortly. Other activity is
starting to develop closer to the cold front in the Cascades,
while isolated storms are even popping up around the upper
Columbia Basin just west of our radar. Forecast update to account
for the isolated activity developing. Otherwise forecast seems on
track with the bigger "show" developing as we go into the
remainder of tonight into the overnight. /Cote'

&&

.AVIATION...
00Z TAFS: Surface based convection will increase across southeast
Washington into north Idaho EARLY this evening with the potential
for isolated strong storms with gusty winds and heavy downpours,
especially from KLWS to KPUW and KGEG-KCOE. Breezy westerly winds
will develop from the Cascades and across the Basin with gusts of
30kt in the wake of a cold front. Breezy winds continue into
Wednesday with VFR conditions. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  79  51  85  55  90 /  70   0   0   0   0   0
Coeur d'Alene  60  77  51  83  54  89 / 100  10   0   0   0   0
Pullman        56  76  48  83  51  88 /  60   0   0   0   0   0
Lewiston       66  84  56  91  61  95 /  60   0   0   0   0   0
Colville       57  85  44  89  47  94 / 100  50   0   0   0   0
Sandpoint      62  75  49  82  51  87 / 100  20   0   0   0   0
Kellogg        59  74  54  81  56  87 /  80  10   0   0   0   0
Moses Lake     61  85  53  90  59  95 /  60   0   0   0   0   0
Wenatchee      63  82  57  89  64  92 /  30   0   0   0   0   0
Omak           62  83  55  89  60  93 /  30  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning until 5 AM PDT Wednesday for East Washington
     Northern Columbia Basin (Zone 673)-East Washington Palouse
     and Spokane Area (Zone 674).

&&
Hazardous weather outlook, Jul 23, 5:27 AM PDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
527 AM PDT Tue Jul 23 2019

IDZ001>004-026-027-WAZ031>038-041>044-241230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
527 AM PDT Tue Jul 23 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures will continue today with highs in the 90s.
A cold front will bring showers and thunderstorms to the Cascades
today and then across the remainder of the region this evening
and overnight. Some storms may produce wind gusts in excess of
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Breezy and dry conditions will develop for potential rapid spread
of any new or existing fires in the Cascade valleys and Columbia
Basin.

In the hours before

Special weather statement, Jul 23, 9:36 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
936 PM PDT Tue Jul 23 2019

WAZ034-035-044-240530-
Moses Lake Area WA-Upper Columbia Basin WA-Waterville Plateau WA-
936 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS...EAST CENTRAL
DOUGLAS...SOUTHWESTERN LINCOLN AND EASTERN GRANT COUNTIES UNTIL 1030
PM PDT...

At 935 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ephrata to 7 miles northwest of Basin
City. Movement was northeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Moses Lake, Ephrata, Othello, Warden, Lakeview, Banks Lake South,
Cascade Valley, Moses Lake North, Soap Lake, Coulee City, Wilson
Creek, Ruff, Dry Falls Junction, Stratford, Laveview Park, Gloyd,
McDonald, Sieler, Wheeler and Mold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4735 11971 4786 11926 4689 11879 4673 11904
      4674 11936 4668 11937 4668 11939
TIME...MOT...LOC 0435Z 216DEG 41KT 4736 11963 4664 11928

MF
Local storm report, Jul 23, 9:38 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
938 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     6020 N FLEMING ST, SPOK 47.96N 117.48W
07/23/2019  M56 MPH          SPOKANE            WA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            W DEER PARK. SPOTTER ALSO REPORTED POWER
            OUTAGES ACROSS THE SPOKANE VALLEY AND POWER
            OUTAGE IN OTIS ORCHARD DUE TO DOWN POWER
            LINES.

&&
Local storm report, Jul 23, 9:41 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
941 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     SPOKANE INTERNATIONAL   47.62N 117.53W
07/23/2019  M60 MPH          SPOKANE            WA   NWS EMPLOYEE

&&
Local storm report, Jul 23, 9:42 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
942 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     6 SSW DEER PARK         47.89N 117.49W
07/23/2019                   SPOKANE            WA   TRAINED SPOTTER

            REPORTED POWER OUTAGE IN HIS AREA.

&&
Local storm report, Jul 23, 9:44 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
944 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     6020 N FLEMING ST, SPOK 47.96N 117.48W
07/23/2019  M56 MPH          SPOKANE            WA   AMATEUR RADIO

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            6020 N FLEMING ST, SPOKANE WA. CORRECTS
            PREVIOUS TSTM WND GST REPORT FROM 2 W DEER
            PARK. SPOTTER ALSO REPORTED POWER OUTAGES
            ACROSS THE SPOKANE VALLEY AND POWER OUTAGE
            IN OTIS ORCHARD DUE TO DOWN POWER LINES.

&&
Local storm report, Jul 23, 9:52 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 W ROSE LAKE           47.53N 116.52W
07/23/2019                   KOOTENAI           ID   PUBLIC

            IDAHO STATE ROUTE 3: ROAD BLOCKED FROM
            CANARY CREEK ROAD TO BLACK ROCK ROAD DUE TO
            FALLEN TREES.

&&

JW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:27 PM PDTSpecial Weather StatementOTXWhitman48 min
Jul 23, 8:38 PM PDTSpecial Weather StatementOTXLincoln37 min
Jul 23, 8:46 PM PDTSpecial Weather StatementOTXSpokane59 min
Jul 23, 8:57 PM PDTSevere Thunderstorm WarningOTXSpokane, Stevens48 min
Jul 23, 9:18 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens72 min
Jul 23, 9:35 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane55 min
Jul 23, 9:36 PM PDTSpecial Weather StatementOTXGrant54 min
Jul 23, 10:30 PM PDTSpecial Weather StatementOTXAdams, Lincoln60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Severe Thunderstorm Warnings in Washington, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.